• Arthritis symptoms and weight gain

    Asked by kclark on Saturday, March 9, 2013

    Arthritis symptoms and weight gain

    Started on Anastrozole 10/12 but had a lot of joint pain and gained so weight so switched to Tomoxafin 20mg/day and still feel like I have arthritis and can't get this weight to start coming off. Is anyone else experiencing this?

    9 Answers from the Community

    9 answers
    • nancyjac's Avatar
      nancyjac

      The side effects of aromatase inhibitors and estrogen blockers are similar. I find that the more I move the less I hurt. I also take 15 mg meloxicam (Mobic) for arthritis pain and that helps a lot. The weight gain is most likely not directly related to either the anastrozole or tamoxifen but could be the result of less exercise due to the joint pain and the decreased energy needs (i.e. calories) due to estrogen suppression.

      almost 4 years ago
    • SueRae1's Avatar
      SueRae1

      Yes, to both. I remember how upset I was when I started gaining weight, I am on WW and had lost 55 lbs and needed to loss another 35-40. But chemo does put on weight, especially the steroids we get to help mitigate the side effects. I am on a different chemo cocktail and schedule then you are, but after several months the joint and muscle pain started kicking in. I am seeing an orthopedic surgeon because the arthritis in my knee is getting really bad.

      Just keep on eating health and clean, and the weight will come off once you stop treatment.

      almost 4 years ago
    • AlizaMLS's Avatar
      AlizaMLS

      Dear kclark,

      Hi. My name is Aliza and I'm a BC patient/survivor who takes Tamoxifen (I didn't need chemotherapy) and also a Medical Librarian (retired). I'm also a Lupus patient who suffers from osteoarthritis-can predict the weather with my left knee. If you find the arthritis a real bother my best suggestion to you (Librarians don't provide medical advice, it's against out ethics, but we can speak from our own experience-we offer referrals) would be for you to see a Rheumatologist and have her/him write a prescription for the type of physical therapy that would best help you to adapt to the best type of exercise for you. Rheumatologists are the best docs when it comes to arthritis and this person should be amenable to working with your oncologist as well.

      I hope this is helpful to you.

      Warm Wishes,
      AlizaMLS

      almost 4 years ago
    • karen1956's Avatar
      karen1956

      No joint pain for me on tamox...it was the worse on Arimidex and femara.....lots of other side effects on aromasin......Sometimes the side effects lessen after 6 moths......

      almost 4 years ago
    • debco148's Avatar
      debco148

      Hate to say this, but you have to exercise. It will help the joints if you do the right things and also keep weight gain in check. Could be some depression that makes the weight gain happen. I don't think there is any real relation to the hormone therapy, although a lot of women think it does. Most likely activity decreases and from depression more eating. So focus on only whole healthy foods, I also take a shot of organic unpasterized Apple cider vinegar every day and that helps the joints. Then start walking every day just a little and build up. You will be surprised at how the exercise almost "lubricates" the joints. If not walking, then join a Y and swim. But, this is the only true medicine for what your symptoms are now. Just good clean food and exercise..I promise you'll feel better. Then pamper yourself with massage, accupuncture, or reiki treatments. I almost couldn't walk after Taxol and now up to 4-5 Zumba classes a week. Don't mean to sound like a trainer, but it is the only thing we can really do for our bodies now and we are in control.. so take control! This is all meant with the best intentions and from someone whos been there!

      almost 4 years ago
    • SandiD's Avatar
      SandiD

      I have tried Arimidex, Aromasin and now take Femara. They all cause those problems. I also have Fibromyalgia and some arthritis. I did see a Rheumatologjs. He gave me a low dose Ambien to help me sleep deeper, which helps pain. I trued Cymbalta, but it did nothing for me. But mostly I take Tyelnol or Advil for pain. Also a heating pad moved around to the most painful areas in the mornings feels so good. Stretching and gentle exercise, even when I don't feel up to it, really does help! Like my doctor says, move it or lose it. We will get stiffer and have more pain if we don't keep moving. I take my dog for walks even in the snow. I may not want to go, but I am always glad I did. Exercise will help with weight but you must eat healthy too! These meds help us, so try to focus on that. I suggest going to www.breastcancer.org for reliable info. Also I love www.myfitnesspal for help counting calories & tracking fitness. You can do ut online or download the Ap. Don't give up! This all helps prevent recurrence. Good luck to you!

      almost 4 years ago
    • SandiD's Avatar
      SandiD

      I meant www.myfitnesspal.com sorry.

      almost 4 years ago
    • Caroline's Avatar
      Caroline

      I did not have chemo or radiation. I do take the anastrozole and am having a lot of joint pain and can't get the weight off. I am considering stopping the estrogen blocker altogether. I do not want any of it. I have spoken with a couple of others that have quit their est. blockers and not had any trouble. I have taken it just over a year now. Let me know if others have quit or what they are doing. I was extremely healthy before and now I can hardly move some days.

      over 3 years ago
    • Caroline's Avatar
      Caroline

      I have been going to the gym on a steady basis, from 2 to 5 days a week. It didn't make any difference to the weight gain. I have been working out in a gym for almost 3 yrs now. So I don't believe the weight gain is from inactivety, Also it should help the joint movements and doesn't.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.